1. Health
Send to a Friend via Email

Do prescription drugs cause birth defects?

By

Updated January 16, 2005

Question: Do prescription drugs cause birth defects?
Answer: Some prescription drugs cause birth defects and should never be taken if there is any chance that a woman is pregnant or could become pregnant while taking the drug. Drugs that are used to treat a serious or life threatening illness should be avoided if possible. Prescription drugs known to cause birth defects include thalidomide (Thalomid) and isotretinoin (Accutane). A pregnant woman should always talk with her doctor about the risks and benefits of any drugs before taking them. Even a woman who is not pregnant now but who might get pregnant while she is taking these drugs should talk with her doctor. It is very important to use two reliable forms of birth control if you are taking these drugs.

There are a few drugs that do not have any link with birth defects when taken by a pregnant woman. We say those drugs have little risk. Most drugs are between the two extremes of having great risk and little risk. Also, there are no studies of how most drugs affect pregnant women. As a result, we do not know if it is safe for a pregnant woman to take these drugs. Women who could get pregnant should talk with their doctor about any drugs they are taking. Together, they can decide if the benefit of the drug is worth the possible risk. If a woman finds out that she is pregnant while she is taking a drug, she should talk to her doctor soon. Some drugs are needed to keep the mother healthy. Not taking some drugs while she is pregnant may put both the woman's and her baby's health in danger. It is important for the woman and her doctor to talk about any drug she might need to take. The doctor can consider the woman's full medical history.

More About Birth Defects

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.